Format

Send to

Choose Destination
See comment in PubMed Commons below
Oncology (Williston Park). 2007 Oct;21(11 Suppl 5):34-6.

Dermatologic toxicities associated with EGFR inhibitors: the clinical psychologist's perspective. Impact on health-related quality of life and implications for clinical management of psychological sequelae.

Author information

1
Center on Outcomes, Research and Education, Evanston Northwestern Healthcare, Northwestern University, Feinberg Medical School, Chicago, IL 60611, USA. Iwagner@northwestern.edu

Abstract

Dermatologic toxicities associated with EGFR inhibitors can have a profound impact on patients' health-related quality of life (HRQL) and may interfere with treatment adherence. We interviewed 20 patients and 12 expert clinicians to identify the most bothersome aspects of dermatologic toxicities to better understand the impact on patients' HRQL Patients and expert clinicians reported that dermatologic toxicities have an impact on patients' physical, functional, emotional, and social well-being. Patients identified the physical discomfort as having the most impact on their HRQL, specifically the sensations of pain, burning, and skin sensitivity. Patients experienced worry, frustration, and depression because of their dermatologic symptoms and reported withdrawing from social activities. Cognitive behavioral strategies such as guided imagery and symptom reframing (eg, rash means treatment is working) may provide patients with valuable skills for the management of this physical discomfort. Cognitive behavioral strategies may also be useful in helping patients manage anxiety and depression associated with any changes in their social function caused by skin rash, as well as distress associated with having a cancer diagnosis.

PMID:
18154217
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center